Hail, Sherman
- When
- July 31, 5:55 PM CST
- Where
- Sherman County, 11.18 mi WNW of Loup City
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.340, -99.180
Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across south central Nebraska. With ample instability and shear for these thunderstorms to work with, hail up to the size of ping pong balls and winds of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Strong to severe thunderstorms developed during the evening hours as an upper level disturbance pushed a surface cold front across south central Nebraska. With ample instability and shear for these thunderstorms to work with, hail up to the size of ping pong balls and winds of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 5:07 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 607 PM CDT FRI JUL 31 2009 .AVIATION...00Z TAF. THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF KGRI ALONG A COLD FRONT THIS EVENING. THE STORMS AND COLD FRONT WILL MOVE EAST AND ARE EXPECTED TO REACH KGRI TOWARDS 02-03Z. ONCE THE STORMS ARRIVE...THEY MAY CONTINUE OFF AND ON NEAR KGRI FOR A FEW HOURS. THERE WILL LIKELY BE PERIODS OF MODERATE...TO PERHAPS HEAVY RAIN WITH VISIBILITY RESTRICTIONS FALLING TO AROUND 2SM. ONCE THE FRONT PASSES...THAT SHOULD BRING AN END TO THE SHOWERS/STORMS WITH VFR CONDITIONS RETURNING TO KGRI. WINDS WILL BEGIN THE TAF PERIOD FROM THE SOUTH/SOUTHWEST AHEAD OF THE FRONT...BUT WILL BECOME LIGHT AS THE BOUNDARY APPROACHES. NORTH/NORTHWEST WINDS WILL THEN TAKE HOLD BEHIND THE FRONT TOWARDS 05Z. && .PREV DISCUSSION... /ISSUED 320 PM CDT FRI JUL 31 2009/ SHORT TERM...THROUGH SATURDAY NIGHT. THE MOST IMPORTANT TIME FRAME IS TONIGHT...WHEN A STRONG COLD FRONT WILL PLOW THROUGH. LOW LEVEL MOISTURE HAS MADE STRIDES BACK ABOARD BREEZY SOUTH WINDS... WITH A NARROW 60+ SURFACE DEWPOINT PLUME TO BE AVAILABLE. NOT ONLY DOES THE FRONT PROVIDE LIFT...BUT A DECENT WAVE ON WATER VAPOR IMAGERY MOVING INTO CENTRAL COLORADO. BELIEVE THE NORTHERN PORTION OF THE CWFA WILL SEE MORE HIGH BASED TYPE CONVECTION...WITH THE WAVE COMING THROUGH COLORADO ABLE TO TAP BETTER MOISTURE TOWARD THE MID EVENING...AND LIKELY THE MAIN AREA OF STORMS. A FEW SEVERE STORMS WILL LIKELY OCCUR...BUT THIS FALLS SHORT OF A MAJOR EVENT. THE MAIN TIME FRAME WILL BE 7 OR 8 PM...TO 11PM OR SO. THOUGH SOME LOCAL 1+ INCH RAINS MAY OCCUR ALONG AND SOUTH OF HIGHWAY 6 WITH DEVELOPING LOW LEVEL JET AND BETTER MOISTURE...PROGRESSIVE NATURE OF THIS EVENT AND DRY ANTECEDENT CONDITIONS IN THAT AREA SHOULD KEEP MOST FLOODING ISSUES IN CHECK. THE FRONT CLEARS THE CWFA BY SATURDAY MORNING...LEAVING COOL ADVECTION AND TEMPERATURES BACK INTO THE UPPER 70S TO NEAR 80 BY AFTERNOON. LONG TERM...12Z SUNDAY THROUGH FRIDAY. FOCUS IS ON TEMPERATURES AND AT LEAST SOME SMALL PRECIPITATION CHANCES. AFTER A COOL DAY ON SATURDAY...TEMPERATURES WILL REBOUND QUICKLY ON SUNDAY. HEIGHTS RISE ALOFT UNDER A STRENGTHENING SOUTHWESTERLY SURFACE FLOW IN ADVANCE OF DEEPENING SURFACE TROUGH EXTENDING SOUTH/SOUTHWEST FROM SURFACE LOW PUSHING FROM THE NORTHERN PLAINS INTO THE UPPER MIDWEST. H85 TEMPS WARM INTO THE MID AND POSSIBLY UPPER 20S...WITH DEEP THERMAL MIXING TO AROUND H75 EXPECTED...SUPPORTING HIGHS IN THE LOWER TO MID 90S. ANOTHER MID-LEVEL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW ALOFT GRAZES THE NORTHEAST CWA SUNDAY NIGHT...AND ALSO HELPS TO NUDGE A WEAK COLD FRONT INTO THE AREA OVERNIGHT. THESE FACTORS COMBINED WITH SOME LLJ SUPPORT MAY BE ENOUGH TO KICK OFF A FEW SHOWERS OR THUNDERSTORMS IN THE NORTHEAST SUNDAY NIGHT. THE WEAK FRONT CONTINUES TO PUSH SOUTH THROUGH THE CWA ON MONDAY...BUT THERE/S REALLY NOT MUCH COLD AIR TO SPEAK OF BEHIND THE BOUNDARY. A TAD COOLER AIR GETS INTO THE NORTHEAST...BUT TEMPS WON/T BE AFFECTED MUCH ACROSS THE REST OF THE AREA AND WILL AIM HIGHS FROM AROUND 90F NORTHEAST TO THE MID/UPPER 90S SOUTHWEST. THE FRONT IS PROGGED TO PUSH FAR ENOUGH SOUTH/SOUTHWEST OF THE AREA TO KEEP ANY POSSIBLE CONVECTION REDEVELOPING IN ITS VICINITY MONDAY NIGHT OUT OF THE FORECAST AREA. DRY CONDITIONS EXPECTED TO CONTINUE THROUGH THE DAY ON TUESDAY...HOWEVER STORM CHANCES RETURN BY TUESDAY NIGHT AS CONVECTION DEVELOPING OVER THE HIGH PLAINS DURING THE AFTERNOON IN UPSLOPE FLOW AND POSSIBLY AIDED BY MID-LEVEL SHORTWAVE ENERGY MAY SLIP EAST INTO THE AREA. HEADING INTO MID TO LATE NEXT WEEK...MODELS DIFFER NOTABLY IN HANDLING OF UPPER RIDGE AND HENCE TEMPERATURES ACROSS THE CENTRAL PLAINS. THE GFS IS MUCH MORE AGGRESSIVE TO PROPAGATE THE RIDGE AXIS EASTWARD OVER THE PLAINS...WHILE THE ECMWF KEEPS IT MUCH FARTHER WEST FROM THE DESERT SOUTHWEST/SOUTHERN ROCKIES NORTHWEST THROUGH THE INTER MOUNTAIN WEST...KEEPING THE CENTRAL PLAINS UNDER THE NORTHWEST FLOW ALOFT THAT HAS SHOWN GREAT PERSISTENCE AS OF LATE. AM RELUCTANT TO BUY INTO THE MUCH WARMER GFS SOLUTION AT THIS POINT GIVEN THE PERSISTENCE OF THE NORTHWEST FLOW REGIME THAT WE/VE BEEN STUCK IN AND THE ECMWF ADVERTISES WILL CONTINUE. THUS FOLLOWED THIS SOLUTION MORE CLOSELY...WHICH ALSO MATCHES HPC PREFERENCE/PROGS MORE CLOSELY... ALTHOUGH DID NOT GO AS COOL WITH FORECAST TEMPS AS THE ECMWF WOULD SUGGEST POSSIBLE. SHOULD STILL DEFINITELY SEE WARMER TEMPS NEXT WEEK COMPARED TO WHAT WE SAW THIS WEEK AS A WHOLE...BUT THE MAIN QUESTION AND DIFFERENCE BETWEEN THE MODELS IS HOW MUCH WARMER. CURRENT FORECAST TEMPS FOR MID TO LATE NEXT WEEK ARE FAIRLY CLOSE TO SEASONAL NORMS. CONCERNING PRECIP CHANCES FOR THE REST OF THE PERIOD...WILL CARRY SOME SMALL CHANCES WEDNESDAY NIGHT AND THURSDAY AS THE ECMWF IN PARTICULAR SHOWS A DECENT SHORTWAVE PASSING THROUGH WEDNESDAY NIGHT...WITH A STRONGER WAVE THEN SLIDING THROUGH THE NORTHERN ROCKIES AND PLAINS ON THURSDAY...HELPING TO PUSH A COLD FRONT SOUTH THROUGH THE CWA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT FRI JUL 31 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 331 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A COLD FRONT WILL TAP INTO A DECENT MOISTURE RETURN THIS EVENING... AND TRIGGER THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK AREA. THUNDERSTORMS WILL MOVE INTO THE AREA EARLY THIS EVENING...MIGRATE EAST...AND THEN MOVE OUT OF THE REGION AFTER MIDNIGHT. THERE IS A RISK OF SEVERE WEATHER...MAINLY BETWEEN 7 PM AND MIDNIGHT. THE MAIN HAZARDS WILL BE QUARTER SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. AS THE EVENT WEARS ON...THE INDIVIDUAL THUNDERSTORMS WILL BECOME MORE ORGANIZED...AND DUMP LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO AREAS ALONG AND NORTHEAST OF AN ORD TO GRAND ISLAND TO HEBRON LINE SUNDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT...AS WELL AS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS EVENING...FOR HAIL...WIND...AND LOCALLY HEAVY RAIN REPORTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT FRI JUL 31 2009
NEZ082-010000-
FURNAS-
621 PM CDT FRI JUL 31 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BARTLEY...OR 32 MILES NORTHWEST OF
NORTON...AND MOVING EAST AT 10 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CAMBRIDGE BY 635 PM CDT
WILSONVILLE BY 700 PM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4033 10020 4035 10015 4034 9978 4018 9979
4001 9978 4001 9979 4000 10020
TIME...MOT...LOC 2322Z 289DEG 10KT 4019 10025The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Pea to ping pong ball size hail reported.
Winds estimated at 60 mph also reported.
Winds estimated at 60 mph.
Winds estimated at 60 mph, with broken tree limbs reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187107, 187108, 187109, 187110, 187111, 187112, 187113, 187114, 187115, 187116.